Please use this identifier to cite or link to this item: http://hdl.handle.net/20.500.12188/7534
Title: Acetaminophen Use and Risk of Asthma, Rhinoconjunctivitis, and Eczema in Adolescents
Authors: Beasley, Richard W.
Clayton, Tadd O.
Crane, Julian
Lai, Christopher K. W.
Montefort, Stephen R.
Mutius, Erika von
Stewart, Alistair W.
The ISAAC Phase Three Study Group
Vlaski, E 
Keywords: acetaminophen
ISAAC
asthma
rhinoconjunctivitis
eczema
Issue Date: 15-Jan-2011
Publisher: American Thoracic Society
Project: International Study ofAsthma and Allergies in Childhood (ISAAC) Phase Three
Journal: American Journal of Respiratory and Critical Care Medicine
Abstract: Rationale: There is epidemiological evidence that the use of acetaminophen may increase the risk of developing asthma. Objectives: To investigate the risk of asthma and other allergic disorders associated with the current use of acetaminophen in 13- to 14-year-old children in different populations worldwide. Methods :As part of the International Study of Asthma and Allergies in Childhood (ISAAC) Phase Three, 13- to 14-year-old children completed written and video questionnaires obtaining data on current symptoms of asthma, rhinoconjunctivitis, and eczema, and a written environmental questionnaire obtaining dataon putative risk factors, including acetaminophen use in the past 12 months. Measurements and Main Results: The primary outcome measure was the odds ratio (OR) of current asthma symptoms associated with acetaminophen use calculated by logistic regression. A total of 322,959 adolescent children from 113 centers in 50 countries participated. In the multivariate analyses the recent use of acetaminophen was associated with an exposure-dependent increased risk of current asthmasymptoms(OR, 1.43 [95%confidenceinterval, 1.33–1.53] and 2.51 [95% confidence interval, 2.33–2.70] for medium and high versus no use, respectively). Acetaminophen use was also associated with an exposure-dependent increased risk of current symptoms of rhinoconjunctivitis and eczema. Conclusions: Acetaminophen use may represent an important risk factor for the development and/or maintenance of asthma, rhinoconjunctivitis, and eczema in adolescent children.
URI: http://hdl.handle.net/20.500.12188/7534
DOI: 10.1164/rccm.201005-0757oc
Appears in Collections:Faculty of Medicine: Journal Articles

Files in This Item:
File Description SizeFormat 
rccm.201005-0757oc.pdf1.43 MBAdobe PDFThumbnail
View/Open
Show full item record

Page view(s)

17
checked on Jul 14, 2020

Download(s)

2
checked on Jul 14, 2020

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.